Tornadoes · United States · Missouri · 2016
EF2 tornado, Bourbon, Missouri, May 11, 2016
This EF2 tornado ran 4.4 miles across Crawford County on May 11, 2016, touching down at 8:15 PM CDT and reaching 700 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- May 11, 2016
- Touchdown
- 8:15 PM CDT (01:15 UTC)
- Lifted
- 8:28 PM CDT (01:28 UTC)
- On the ground
- 13 minutes
- Path length
- 4.4 miles (7.1 km)
- Path width
- 700 yards (640 m)
- Deaths
- 0
- Injuries
- 0
- County
- Crawford County
- Touchdown point
- 38.124, -91.203
- Lift-off point
- 38.174, -91.151
- Record number
- 1605111915-01
The damage survey
32 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
As a warm front lifted north through the forecast area, thunderstorms developed. Some of the storms became severe with numerous reports of large hail, some damaging winds and an EF2 tornado that occurred near Bourbon and Sullivan Missouri during the evening. The most costly damage occurred from a pair of supercells that dropped baseball to softball size hail across St. Charles County Missouri and produced severe wind gusts in St. Louis County and the City of St. Louis around the lunch hour. There were also a few reports of flash flooding with these storms.
A tornado touched down along Highway N, 3 miles south-southeast of Bourbon at 8:15 PM CDT causing significant tree damage. A convergent pattern to the uprooted trees was apparent in this location with the rating of EF-1. The tornado continued northeast causing additional tree damage along Plum Tree Road that was rated|EF-0 and EF-1. It strengthened just to the southwest of Rock Road, directly hitting a single story house. It appears the roof was lifted off the house and then the walls collapsed. Significant tree damage, including splitting, topping was noted along Rock Road. The damage in this area was rated EF-2 with maximum winds of 130 MPH.|Debris from the house, including receipts and roofing, were found up to 2.5 miles to the northeast. The tornado continued northeast, but weakened some as it encountered the next residence along Highway FF. Several outbuildings were destroyed at this location, along with roof and chimney damage to the main residence. This damage was rated EF-1. The tornado crossed the highway and entered a quarry where several buildings suffered roof damage. The tornado|strengthened one last time south of Sullivan before dissipating. Hundreds of trees were snapped, twisted and uprooted on a large farm with a very distinct swirling motion observed near the main residence. This damage was rated EF-2 due to the complete leveling of the forest in this location. The tornado quickly dissipated|3 miles southeast of Sullivan before Highway D at 8:28 PM CDT. The county sheriff flew in a helicopter along the path of the tornado, reporting that a total of eight houses were damaged, one destroyed. Overall the tornado was rated EF2 with a path length of 4.43 miles and a max path width of 700 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS LSX issued a tornado warning for this county at 01:15 UTC, 0 minutes before the tornado touched down, in force until 01:45 UTC.
The county was under a severe thunderstorm watch, issued at 23:30 UTC and running to 06:44 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:18 UTC | 22:45 UTC | Severe Thunderstorm Warning | LSX |
| 23:30 UTC | 06:44 UTC | Severe Thunderstorm Watch | LSX |
| 01:03 UTC | 01:45 UTC | Severe Thunderstorm Warning | LSX |
| 01:15 UTC | 01:45 UTC | Tornado Warning | LSX |
| 01:45 UTC | 02:30 UTC | Severe Thunderstorm Warning | LSX |
| 02:18 UTC | 08:15 UTC | Flash Flood Warning | LSX |
| 02:29 UTC | 03:30 UTC | Severe Thunderstorm Warning | LSX |
| 03:31 UTC | 04:30 UTC | Severe Thunderstorm Warning | LSX |
| 04:51 UTC | 10:45 UTC | Flash Flood Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at May 11, 6:53 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 11, 6:53 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 653 PM CDT WED MAY 11 2016 .UPDATE... Issued at 514 PM CDT Wed May 11 2016 Have canceled SVR Watch in the cold pool in the wake of the earlier convection. Ample insolation has allowed destabilization across portions of central MO newd into west central IL. This area is being monitored for severe potential and based on rapid growth this morning, would expect strong/severe to develop shortly. Trends will continue to be monitored and updated as soon as possible as needed. Tilly && .SHORT TERM... (Through Late Tonight) Issued at 308 PM CDT Wed May 11 2016 Sfc low continues to lift newd thru the area this afternoon. The wrmfnt will slowly lift along with it, bringing a very unstable airmass with it. While ongoing severe TSRA continue to push ewd in IL, area across central MO continues to destabilize. This area will become the focus for the next round of storms late this afternoon thru the evening. Guidance has room for improvement in the evolution for the remainder of this event. Believe the NAM Nest, NSSL WRF and local 4km WRF are currently handling it best. Environment over much of MO is recovering well ahead of the sfc low with MUCAPE of 3000 J/kg or greater already. Based on the 18z sounding from SGF, a small cap remains in place. Expect TSRA to develop over the next few hours and move ewd thru the region during the evening hours. Focus for convection shud shift swd after Midnight tonight and out of the area by sunrise Thurs. Main questions for this eve and overnight will be timing. Storms that do develop will be capable of being severe. Tilly .LONG TERM... (Thursday through Next Wednesday) Issued at 308 PM CDT Wed May 11 2016 System to exit forecast area by Thursday morning. Could see some lingering showers and thunderstorms over far southern portions of forecast area through 18z Thursday. Then dry and cooler with highs only in the low to mid 70s and lows Thursday night in the mid 40s to low 50s. Models continue to show next frontal boundary moving into northern portions of forecast area by Friday afternoon. Some decent CAPES and convergence along front, so SPC has placed areas along and north of I70 in a marginal risk for severe storms Friday afternoon and evening. Then front exits region by day break on Saturday with dry wx for remainder of weekend. Highs will only be in the upper 50s to mid 60s. Some extended models bring next weather system into southwestern MO by Sunday with some showers/storms developing and spreading northeast towards forecast area late Sunday and Sunday night. For now only have slight chance/low end chance pops during this period. Better chances of showers and thunderstorms Monday through Wednesday with several waves of activity. Temperatures to remain at or below normal for this time of year. Byrd && .AVIATION... (For the 00z TAFs through 00z Thursday Evening) Issued at 650 PM CDT Wed May 11 2016 Not a lot of change from previous thinking. TSRA likely this evening, which may be severe. Best chances are for KSTL/KSUS/KCPS, tho can not be ruled out for KUIN. Believe activity has shifted east of KCOU. MVFR cigs are expected behind the fnt, tho timing and exactly how low cigs will be remains uncertain. The cdfnt will move thru the region, with winds shifting to the W to NW. Winds will pick up on Thurs to around 12 kts. Tilly && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 11, 3:34 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 334 PM CDT WED MAY 11 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-121200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 334 PM CDT WED MAY 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY THROUGH TONIGHT. HAIL IN EXCESS OF 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 70 MPH ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY AFTERNOON AND EVENING ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WIND ARE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. BYRD
In the hours before
Local storm report, May 11, 8:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
800 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 3 E PAYSON 39.82N 91.19W
05/11/2016 M1.50 INCH ADAMS IL BROADCAST MEDIA
FROM KHQA
&&
KANOFSKYLocal storm report, May 11, 8:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
802 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 3 E PAYSON 39.82N 91.19W
05/11/2016 M1.50 INCH ADAMS IL BROADCAST MEDIA
FROM KHQA
&&
CORRECTED EVENT TIME
BYRDLocal storm report, May 11, 8:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL UNION 38.45N 91.01W
05/11/2016 M0.70 INCH FRANKLIN MO TRAINED SPOTTER
&&
KELLYLocal storm report, May 11, 8:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG ST. PETERS 38.78N 90.61W
05/11/2016 ST. CHARLES MO TRAINED SPOTTER
15 FT LONG TREE LIMB DOWN
&&
KANOFSKYLocal storm report, May 11, 8:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 1 NW CHESTERFIELD 38.66N 90.59W
05/11/2016 M53 MPH ST. LOUIS MO STORM CHASER
&&
KANOFSKYLocal storm report, May 11, 8:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
812 PM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD PARK HILLS 37.85N 90.53W
05/11/2016 ST. FRANCOIS MO PUBLIC
SEVERAL STREETS FLOODED IN PARK HILLS BETWEEN 7 PM AND
730 PM.
&&
BYRDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
1.3 hours before the tornado, 270 km from the path. May 12, 2016.
- Mixed-layer CAPE
- 1205 J/kg
- Mixed-layer CIN
- -82 J/kg
- Surface CAPE
- 1984 J/kg
- Mixed-layer LCL
- 1636 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 7.3 K/km
Springfield, MO (KSGF), 12:00Z
10.7 hours after it, 270 km from the path. May 12, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -50787 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -118 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Washington (FYG), 51 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:15 UTC | 75.2 | 66.2 | 140° 8 kt | 1011.2 | VCTS | |
| 23:35 UTC | 75.2 | 66.2 | 140° 10 kt | 1011.5 | ||
| 23:55 UTC | 73.4 | 66.2 | 140° 15 kt | 1011.2 | VCTS | |
| 00:15 UTC | 73.4 | 66.2 | 140° 13 kt | 17 | 1010.2 | VCTS |
| 00:35 UTC | 69.8 | 64.4 | 330° 36 kt | 43 | 1013.2 | -TSRA |
| 00:55 UTC | 64.4 | 64.4 | 100° 5 kt | 24 | 1013.9 | +TSRA |
| 01:15 UTC | 64.4 | 64.4 | 120° 12 kt | 1013.9 | TS | |
| 01:35 UTC | 64.4 | 64.4 | 140° 9 kt | 18 | 1014.6 | TS |
| 01:55 UTC | 64.4 | 64.4 | 120° 12 kt | 1014.2 | VCTS | |
| 02:15 UTC | 66.2 | 64.4 | 110° 7 kt | 1014.2 | VCTS | |
| 02:35 UTC | 66.2 | 64.4 | 0° 0 kt | 1014.9 | VCTS | |
| 02:55 UTC | 66.2 | 64.4 | 130° 6 kt | 1014.6 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 75 km away, was scanning. The volume nearest the touchdown began at 01:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:43 UTC | HAIL 0.25 | Potosi | Washington, MO | |
| 23:05 UTC | HAIL 1.25 | Potosi | Washington, MO | |
| 23:05 UTC | HAIL 1 | 10 S St. James | Phelps, MO | NICKEL TO QUARTER SIZE HAIL VIA PUBLIC |
| 23:15 UTC | HAIL 0.7 | Potosi | Washington, MO | AT 911 CALL CENTER JUST NORTH OF POTOSI |
| 23:21 UTC | HAIL 1 | 2 N Potosi | Washington, MO | REPORTED BY LAW ENFORCEMENT AT THE 911 CALL CENTER |
| 00:25 UTC | HAIL 0.75 | Union | Franklin, MO | |
| 00:25 UTC | HAIL 1 | Union | Franklin, MO | |
| 00:31 UTC | HAIL 0.5 | 6 Se New Haven | Franklin, MO | |
| 00:35 UTC | TSTM WND GST 49 | 1 Ssw Dutzow | Warren, MO | |
| 00:48 UTC | HAIL 1 | 10 N Potosi | Washington, MO | |
| 00:50 UTC | HAIL 1 | 4 Nnw Gray Summit | Franklin, MO | REPORTED IN LABADIE |
| 01:00 UTC | HAIL 0.7 | Union | Franklin, MO | |
| 01:08 UTC | HAIL 1.5 | 3 Se Bourbon | Crawford, MO | |
| 01:10 UTC | HAIL 1 | 2 S Bourbon | Crawford, MO | |
| 01:15 UTC | TORNADO | 3 Sse Bourbon | Crawford, MO | NWS STORM SURVEY CONCLUDED AN EF-2 RATED TORNADO WITH A PATH LENGTH OF AROUND 4.5 MILES AND MAX WIDTH OF 700 YARDS. TORNADO LIFTED AROUND 825 PM. |
| 01:17 UTC | HAIL 1 | 5 Ssw St. Clair | Franklin, MO | |
| 01:17 UTC | HAIL 1 | St. Clair | Franklin, MO | |
| 02:00 UTC | TSTM WND DMG | Richwoods | Washington, MO | TRAILER HOME LOST ROOF |
| 02:13 UTC | FLASH FLOOD | Richwoods | Washington, MO | MULTIPLE SWIFT WATER RESCUES IN THE NORTHERN PART OF WASHINGTON COUNTY. LOCATION APPROXIMATE. |
| 02:30 UTC | FLASH FLOOD | Richwoods | Washington, MO | HIGHWAY 47 NEAR RICHWOODS IS CLOSED DUE TO WATER OVER THE ROADWAY. MULTIPLE COUNTY ROADS CLOSED IN THE NORTHERN PART OF WASHINGTON COUNTY. |
| 03:03 UTC | FUNNEL CLOUD | Potosi | Washington, MO | |
| 03:03 UTC | WALL CLOUD | Potosi | Washington, MO | |
| 03:04 UTC | FUNNEL CLOUD | Potosi | Washington, MO | DEPUTY REPORTS FUNNEL CLOUD |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 11, 2016
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.